Yesterday evening the U.S. Secretary of State was hospitalized in New York City for treatment and monitoring of a thrombosis in a cerebral vein. Her doctors expect a full recovery. What that means
We see it all the time. Someone takes a blow to the head that stuns them for a moment. They don't lose consciousness. They don't even "see stars" or forget where they are. They might fall at home, on the ski slopes, or while trying to show their grandchildren that they remember how to roller skate. Maybe they have a nagging headache and some dizziness that just won't go away.
Then, about 2-3 weeks later, their family notices some subtle changes in their memory and personality, or their headaches suddenly worsen. Their doctor sends them for a CT scan of their brain, and their jaws drop open when they hear her say, "You have a blood clot pressing down on the top your brain. We call it a subdural hematoma." The doctor goes on to say, "You may need an operation on your brain."
This is what some were speculating was the problem that resulted in Secretary Clinton's hospitalization yesterday, as it a State Department press release said it was related to a fall with head trauma earlier in the month. What didn't make sense with that were the reports that her doctors were giving her "blood thinners" to treat her problem. We would never do that to someone with a blood clot around their brain -- unless it was not a subdural hematoma at all, but a clot within a blood vessel. The most recent reports of "venous sinus thrombosis" mean just that. It makes sense to physicians, but what does it mean, and how can something that sounds so serious as a blood clot in the brain have such a positive prognosis?
Blood Clots and the Brain
A stroke that is caused by a blood clot inside the brain is usually a hemorrhage from a broken blood vessel. A blood clot on top of the brain after trauma is a subdural or epidural hematoma and usually requires surgery to remove the blood clot. These are very dangerous -- Natasha Richardson, Liam Neeson's wife, died from an epidural hematoma after a mild head injury skiing in Canada. But, Secretary Clinton's venous sinus thrombosis is very rare and quite uncommon after a mild head injury.
Blood is carried from the heart to the brain under high pressure in four main arteries. Just like elsewhere in the body, the blood returns to the heart through a series of low pressure veins. What is different in the brain, is that there are a number of small "sinuses" that are similar to rivers feeding a lake, and are small veins returning the blood from the brain to the body. One of these, called the transverse sinus, is located behind the ear (where press releases have said Clinton's clot was located), inside the skull and is vulnerable to trauma. Under normal conditions the blood would slowly flow through the sinus, but it can clot (thrombosis) for a number of reasons, including pregnancy, cancer, infection, head injury, and certain medications.
What Are the Symptoms?
It can be very difficult to diagnose a venous thrombosis, and it may that Secretary Clinton's problem was identified on either a routine follow-up brain scan or she had an increase in her symptoms after her concussion. Symptoms may include headaches or temporary disturbances in cognition or confusion, weakness or speech problems, or seizures. There are no reports of any such symptoms in Clinton's case.
How Do You Treat It?
It is best to try and dissolve the clot or at least to keep it from increasing in size. This is done by using the same medicines that we use to treat blood clots in the veins in the legs, thrombophlebitis. Depending on the individual patient and her doctor, they may choose different ways to "thin" the blood or keep it from clotting. The most common is to administer heparin into a vein the arm by an intravenous drip. The degree of blood thinning or anticoagulation can be carefully monitored by regular blood tests. Once everything is stable, an oral medication, warfarin, is started and eventually the IV drip of heparin can be discontinued. Although it may vary, most patients will remain on an oral anticoagulant for 3-6 months.
Hopefully the treatment will be successful, the blood clot dissolved and complications averted. As we enter the New Year we wish Secretary Clinton a speedy and full recovery.
We want to hear what you think about this article. Submit a letter to the editor or write to firstname.lastname@example.org.